Bruising after cheek fillers?

I want to know how much bruising and swelling to expect after juvederm for cheek enhancement. I have had juvederm in the lips and have had significant swelling for about 24 hours after the injection but bruising that lasts about 1 week after injection. I was wondering if I should expect similar results with cheek enhancement. Thank you!

Doctor Answers 18

Bruising after cheek enhancement with fillers

Bruising is certainly an expected side effect after any filler treatment, but is generally less common when treating the cheek. Bruising is dependent on several factors, so it can be difficult to gauge a patient's overall risk of encountering this. However, I always discuss each patient's bruising risk with them prior to any treatment in my office. Hope this helps. 

Fort Lauderdale Facial Plastic Surgeon
4.9 out of 5 stars 66 reviews

Bruising after filler

Hello, and thanks for your question. Bruising is definitely a possible complication of cheek augmentation. The risk is lower when blunt-tipped cannulas are used. Any bruising that occurs will typically resolved within a couple of weeks. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon. Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bruising with cheek fillers

Bruising is always a risk with injection of fillers, but is less likely with cheek fillers than with lip fillers because of the superficial vascular networks in the lips. Cheek filler is placed more deeply in the tissues in a less vascular zone - just above the perisoteum of the bone. There may be some bruising, but it is deeper and less visible. If it is safe to stop your anti-inflammatory medications or blood thinners, this will decrease the risk. Best wishes!

Sara A. Kaltreider, MD
Charlottesville Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

Bruising after cheek fillers?

Bruising and swelling is very common after any type of filler. I always ask my patients to come in 2 weeks after their initial treatment for a follow up to see their final result and how it settled. 
Kenneth Hughes M.D 

Bruising after cheek fillers?

Excellent question!  In general, lips do tend to swell more than cheeks, as they are more delicate.  Also, the amount of icing you do after your treatment will influence the amount of bruising and swelling you will have (the more you ice, the better off you will be).  An experienced injector can also offer you a list of instructions to follow prior to your treatment that will influence whether you bruise or not.  An expert injector in general will use techniques to help minimize bruising, but if you have been taking Aspirin, you will likely bruise.  Good luck!

Bruising and swelling after Juvederm

Thank you for your question cata1234. Juvederm is a great filler for enhancing restoring volume in the face. I find that Voluma works better in the cheeks than Juvederm; I see better results and longer lasting results. That being said, bruising and swelling after fillers in the cheeks are not uncommon. This normally resolves within two weeks. In our office we treat bruises as early as the next day with a laser, which makes them go away in 1-3 days. I recommend to my patients to apply cold compresses and elevate the head by sleeping on an extra pillow at night to reduce swelling. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Cheek filler and bruising?

I don't hardly get any bruising because I use blunt cannulas for this. I feel that bruising is mostly dependant on the injector. I often inject patient who are on blood thinners that they can't stop such as coumadin and aspirin and don't get bruising. If there is a bruise, treating with a vascular laser such as the Excel V laser or VBeam can limit the bruise to about 2 days. Arnica also help reduce bruise duration.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Bruising after cheek fillers

Typically bruise from fillers are less visible in the cheeks compared to the lips. They can be covered more easily as well, with makeup.

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.7 out of 5 stars 21 reviews

Cheek fillers - how much bruising?

Thank you for asking about your Juvederm cheek filling.
  • Juvederm to either the cheek bones or the cheek folds should leave little bruising.
  • I inject local anesthetic with epineprine which reduces the bruising.
  • And I inject cheek filler directly on the bone and cheek fold filler with a cannula.
  • This has greatly reduced the risk of bruising - most of my patients have little or none.
Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Bruising after filler in the cheeks

Thank you for your question.  It is possible to get a bruise with any injection.  However, the cheeks are less likely to bruise than other areas of the face.  If you want to minimize your chance of a bruise, injections can be completed with a cannula (blunt tip) injection.  Also, avoidance of blood thinning medications like ibuprofen, aspirin, fish oil, garlic, etc will help to avoid a bruise.  I recommend avoidance of extreme exercise for 2 days after filler injections to prevent any bleeding and bruise formation after the filler has been injected.  I wish you the best!

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.